Tennessee, 2014

Tornado and Hail in Tennessee, February 20, 2014

February 20, 2014 · NWS OHX · 57 events in 27 counties and zones

A strong storm system moving through the eastern United States spawned a QLCS that moved across Middle Tennessee during the evening hours on February 20. Widespread damaging winds and one tornado were reported with the QLCS, along with a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$554,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong storm system moving through the eastern United States spawned a QLCS that moved across Middle Tennessee during the evening hours on February 20. Widespread damaging winds and one tornado were reported with the QLCS, along with a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 20, 6:04 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 20, 6:04 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
604 PM CST THU FEB 20 2014

.UPDATE...
UPDATED TO REMOVE THROUGH LATE AFTERNOON GROUPING FROM ZONE
FORECAST PRODUCT.
&&

.PREV DISCUSSION.../ISSUED 525 PM CST THU FEB 20 2014/

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
ANTICIPATE MULTIPLE AMENDMENTS THRU AT LEAST 21/06Z PER ACTUAL
FLUCTUATIONS IN WINDS...CEILINGS...TSTM...AND RAINFALL IMPACTS.
ALONG WITH STRONG PRESSURE GRADIENT CONCERNS ALONG AND AHEAD OF
EXPECTED SQUALL LINE EXPECTED TO MOVE ACROSS MID STATE...EMBEDDED
SVR TSTMS COULD PRODUCE VRB WIND GUSTS AT OR GREATER THAN 50KTS.
AVIATION INTEREST NEED TO PAY SPECIAL ATTENTION TO RAPIDLY
CHANGING WX CONDITIONS THRU THE MID STATE THRU AT LEAST 21/06Z.
WILL GO WITH A TIME FRAME OF POTENTIAL IMPACTS CKV 21/00Z-21/02Z...
BNA 21/01Z-21/03Z...AND CSV 21/03Z-21/05Z...WITH PREDOMINATE MVFR
CEILINGS AND IFR VSBYS DURING THESE TIME PERIODS.

PREV DISCUSSION.../ISSUED 447 PM CST THU FEB 20 2014/

DISCUSSION...
UPDATED TO BREAK OUT LATE AFTERNOON GROUPING IN THE ZONE FORECAST
PRODUCT FOR GREATER CLARIFICATION FOR FORECAST THROUGH LATE
AFTERNOON HOURS AND FOR TONIGHT.

PREV DISCUSSION.../ISSUED 348 PM CST THU FEB 20 2014/

POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT AS
STRONG COLD FRONT SWEEPS THROUGH...

SHORT TERM...AS OF 330 PM, THUNDERSTORMS WERE ALREADY DEVELOPING
OVER THE EXTREME NORTHWESTERN PART OF OUR CWA. INTERMEDIATE 20Z
OHX SOUNDING STILL SHOWED A WARM NOSE AROUND 700MB, AS DID THE
EARLIER 12Z SOUNDING. HOWEVER, FORECAST RUC SOUNDINGS CONTINUE TO
SUGGEST AN EROSION OF THE INHIBITING NOSE THROUGH OUR NORTHWESTERN
COUNTIES, AS INDICATED BY THE ONGOING THUNDERSTORMS.

RECORD WARMTH WAS RECORDED OVER THE MID STATE TODAY, WITH
NASHVILLE EQUALING A RECORD HIGH OF 78 DEGREES. WINDS CONTINUE TO
GUST TO BETWEEN 35 AND 40 MPH OVER OUR WESTERN COUNTIES, IN
ADVANCE OF THE STORMS.

A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR OUR MOST WESTERN
COUNTIES, AND IT WOULD NOT BE SURPRISING TO SEE SEVERE WEATHER
WATCHES EXTENDED INTO OTHER PARTS OF THE MID STATE LATER THIS
EVENING.

STILL LOOKS LIKE THE STRONG COLD FRONT, NOW LOCATED BACK OVER
SOUTHEASTERN MISSOURI, WILL SWEEP RAPIDLY EASTWARD ACROSS THE MID
STATE BETWEEN 00Z AND 06Z THIS EVENING, WITH AN ATTENDANT SQUALL
LINE, AND THE EXPECTATION FOR SOME DAMAGING STRAIGHT LINE WINDS,
LARGE HAIL, AND POSSIBLY A FEW TORNADOES AS WELL.

THERE WILL BE A SLIGHT CHANCE FOR LINGERING SHOWERS IN THE
MORNING, ALONG THE CUMBERLAND PLATEAU. OTHERWISE, TOMORROW SHOULD
BRING SOME DRIER AND MUCH QUIETER WEATHER, WITH AFTERNOON HIGHS
IN THE 50S.

UNSEASONABLY MILD TEMPERATURES REMAIN OVER THE UPCOMING WEEKEND,
WITH DAYTIME HIGHS FORECAST TO BE IN THE 60S BOTH SATURDAY AND
SUNDAY.

LONG TERM...A GENERAL COOL DOWN OCCURS NEXT WEEK, WITH HIGHS
FALLING TO THE 40S AND 50S MONDAY AND TUESDAY AND INTO THE 40S FOR
WEDNESDAY AND THURSDAY. HAVE TRENDED TOWARD THE COOLER ECMWF FOR
THE LATTER PERIODS, AS BOTH GFS AND ECMWF SUGGEST SOME PRETTY GOOD
DEEPENING OF UPPER TROUGH BY NEXT WEDNESDAY AND THURSDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-029>034-
063>066-077>080.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR TNZ005>008-023>028-
056>062-075-093>095.

&&

31
Hazardous weather outlook, Feb 20, 5:18 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CST THU FEB 20 2014

TNZ009>011-029>034-063>066-077>080-211115-
MACON-CLAY-PICKETT-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-
VAN BUREN-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND
MOVE EASTWARD DURING THE EVENING. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES
ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD
CAUSE PONDING OF WATER IN LOW LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

TNZ005>008-023>028-056>062-075-093>095-211115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
518 AM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH WILL
OCCUR TODAY AND TONIGHT AHEAD OF A STRONG COLD FRONT THAT WILL
MOVE ACROSS THE REGION.

DURING THE LATE AFTERNOON A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE AND MOVE EASTWARD DURING
THE EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD CAUSE PONDING OF WATER IN LOW
LYING AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD
01

In the hours before

Special weather statement, Feb 20, 4:40 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CST THU FEB 20 2014

TNZ005-023-024-202330-
HOUSTON-HUMPHREYS-STEWART-
440 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...HUMPHREYS AND STEWART
COUNTIES...

AT 436 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CAMDEN...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...TENNESSEE
RIDGE...ERIN AND CUMBERLAND CITY.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3653 8768 3643 8760 3634 8758 3634 8752
      3633 8751 3612 8792 3617 8792 3619 8794
      3622 8796 3628 8795 3635 8798

TB12
Special weather statement, Feb 20, 5:09 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CST THU FEB 20 2014

TNZ005-006-023-202345-
HOUSTON-MONTGOMERY-STEWART-
509 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...MONTGOMERY AND STEWART
COUNTIES...

AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BIG ROCK...MOVING
NORTHEAST AT 55 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PALMYRA...WOODLAWN AND
CLARKSVILLE.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3664 8712 3655 8714 3629 8760 3649 8776
      3665 8744 3665 8719

TB12

The radar

The Nashville radar (KOHX), 156 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

52 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
February 20, 6:57 PM CST
Where
Wayne County, 2.22 mi ENE of Clifton Hassell Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.389, -87.932

A few trees were blown down across northern Wayne County.

Thunderstorm Wind, Robertson

When
February 20, 6:59 PM CST to 7:30 PM CST
Where
Robertson County, 0.97 mi WSW of Gause to 1.54 mi NNW of Reubensville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.426, -87.067

A NWS Storm Survey along with numerous reports from spotters and social media indicated a large 2 to 3 mile wide downburst struck areas of southern and eastern Robertson County along a 30 mile long path. A tree was blown down on Gause Road in Pleasant View, and one house on Highway 257 in Coopertown suffered minor roof and siding damage. A tree was blown down at Palestine Road at New Cut Road south of Springfield. An old barn was blown onto Pinson School Road and destroyed east of Springfield. In the Cross Plains area, several outbuildings suffered minor roof damage and large tree limbs were blown down. An abandoned mobile home on Bob Carr Road was blown over and destroyed. East of Orlinda, trees were also blown down on Starks Road and on Cedar Grove Road at Highway 31. A power pole was also blown down onto a car on Highway 52, trapping the occupants. Winds were estimated up to 80 mph.

Hail, Cheatham

When
February 20, 7:00 PM CST
Where
Cheatham County, Pleasant View
Measured
1 in hail
Reported by
Public
Coordinates
36.400, -87.030

Thunderstorm Wind, Perry

When
February 20, 7:03 PM CST
Where
Perry County, 1.96 mi WSW of Sugar Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.539, -87.852

A few trees were blown down with half inch size hail reported 5 miles south of Linden. The public also reported 3 trees blown down in the backyard of their home in the same area.

Hail, Cheatham

When
February 20, 7:04 PM CST
Where
Cheatham County, 1.99 mi NE of Sycamore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.339, -87.023

Thunderstorm Wind, Lewis

When
February 20, 7:05 PM CST
Where
Lewis County, 2.14 mi N of Hohenwald Baker Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.581, -87.606

Several trees were blown down in northwestern Lewis County.

Thunderstorm Wind, Dickson

When
February 20, 7:17 PM CST
Where
Dickson County, 3.85 mi NW of Oak Grove to 1.29 mi SSW of Dickson
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.033, -87.535

Several trees and large tree limbs were blown down blocking roads across southwest Dickson County, including on CCC Road, Garners Creek Road, Highway 48 two miles north of I-40, and Cowen Road. Some power outages were also reported.

Thunderstorm Wind, Lewis

When
February 20, 7:17 PM CST
Where
Lewis County, 1.08 mi E of Hohenwald
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.549, -87.551

The front brick wall of the Lewis County Herald newspaper building collapsed due to high thunderstorm winds.

Thunderstorm Wind, Sumner

When
February 20, 7:30 PM CST
Where
Sumner County, Portland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.580, -86.520

The public reported via Facebook that a tree was uprooted onto a house in Portland.

Thunderstorm Wind, Williamson

When
February 20, 7:33 PM CST
Where
Williamson County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.980, -87.120

A tree was blown down on a house in Fairview.

Thunderstorm Wind, Davidson

When
February 20, 7:44 PM CST
Where
Davidson County, 1.45 mi NE of Pasquo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.044, -86.950

A tree was blown down on Temple Road south of Highway 100.

Thunderstorm Wind, Davidson

When
February 20, 7:48 PM CST
Where
Davidson County, 2.13 mi E of Richland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.147, -86.842

A tree was blown down on 46th Avenue at Idaho Avenue in Sylvan Park.

Thunderstorm Wind, Williamson

When
February 20, 7:50 PM CST
Where
Williamson County, 2.45 mi S of Boston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.815, -87.033

An 18 inch diameter tree was blown down and blocked Mobley's Cut Road east of Boston Theta Road. Another tree was uprooted in the yard of a home at that intersection.

Thunderstorm Wind, Maury

When
February 20, 7:53 PM CST
Where
Maury County, 2.35 mi NW of Kleburne
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.778, -87.004

Numerous trees were blown down on Carters Creek Pike at the Williamson County and Maury County line.

Thunderstorm Wind, Maury

When
February 20, 7:53 PM CST
Where
Maury County, 0.94 mi NW of Fly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.790, -87.161

A tree was blown down on Leipers Creek Road in the Water Valley area.

Thunderstorm Wind, Davidson

When
February 20, 7:55 PM CST
Where
Davidson County, 0.38 mi NNE of Union Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.335, -86.779

A 16 inch diameter tree was blown down and partially blocked Union Hill Road at Lickton Pike.

Thunderstorm Wind, Cheatham

When
February 20, 7:59 PM CST
Where
Cheatham County, 1.52 mi S of Pleasant View
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.378, -87.034

Power lines were blown down on Woodson Road in Pleasant View.

Thunderstorm Wind, Maury

When
February 20, 8:00 PM CST
Where
Maury County, 0.18 mi NNE of Spring Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.752, -86.929

Power lines were blown down in Spring Hill on the Williamson County and Maury County line causing a fire.

Thunderstorm Wind, Williamson

When
February 20, 8:00 PM CST
Where
Williamson County, 1.18 mi NE of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.932, -86.885

Two trees were blown down blocking Del Rio Pike in Franklin.

Thunderstorm Wind, Williamson

When
February 20, 8:00 PM CST
Where
Williamson County, 0.92 mi NW of Ewingville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.929, -86.882

Several trees were blown down onto six vehicles at an apartment complex on Magnolia Drive.

Thunderstorm Wind, Williamson

When
February 20, 8:05 PM CST
Where
Williamson County, 0.78 mi NW of Mallorys
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.957, -86.811

Numerous trees, traffic lights, and power lines were blown down in the Cool Springs area of Franklin. Local police reported power lines down at Bakers Bridge and Galleria Boulevard.

Thunderstorm Wind, Wilson

When
February 20, 8:06 PM CST
Where
Wilson County, 1.31 mi ENE of Greenlawn
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.259, -86.549

A tree was blown down across the road at 807 Lori Lane in Mount Juliet.

Thunderstorm Wind, Williamson

When
February 20, 8:13 PM CST
Where
Williamson County, 1.11 mi E of Nolensville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.953, -86.660

Three large trees and one power line were blown down on Rocky Fork Road near Nolensville Elementary School.

Thunderstorm Wind, Lawrence

When
February 20, 8:13 PM CST
Where
Lawrence County, Summertown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.430, -87.300

Lawrence County Emergency Management reported a 24 inch diameter tree was blown down in Summertown.

Thunderstorm Wind, Williamson

When
February 20, 8:14 PM CST
Where
Williamson County, 1.47 mi NNW of Kirkland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.841, -86.686

A large tree was blown down across Patton Road in Arrington.

Thunderstorm Wind, Williamson

When
February 20, 8:15 PM CST
Where
Williamson County, College Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.780, -86.680

A trained spotter reported trees blown down on Horton Highway near College Grove.

Thunderstorm Wind, Rutherford

When
February 20, 8:20 PM CST to 8:25 PM CST
Where
Rutherford County, Smyrna
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.980, -86.530

Numerous trees, power lines, and power poles were blown down across Smyrna. Power lines were reported down on Valley View Drive. A power pole was blown down on a vehicle on Longview Drive at Old Nashville Highway, and another power pole was snapped at the National Guard Buildings in Smyrna. One tree fell on a house at 208 Cumberland Road, and another tree fell on a home on Chestnut Street. More trees and power lines were reported down on Weakley Lane just northeast of the Smyrna Airport.

Thunderstorm Wind, Rutherford

When
February 20, 8:22 PM CST
Where
Rutherford County, 1.65 mi NNW of Little Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.923, -86.537

A tin roof barn was destroyed with a few 5 foot diameter trees blown down on 1 Mile Lane near Almaville Road.

Hail, Rutherford

When
February 20, 8:24 PM CST
Where
Rutherford County, Smyrna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.980, -86.530

Thunderstorm Wind, Wilson

When
February 20, 8:25 PM CST
Where
Wilson County, 1.02 mi SE of Gladeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.111, -86.406

A tree was blown down across Stewarts Ferry Pike east of Highway 840 in Gladeville.

Thunderstorm Wind, Wilson

When
February 20, 8:30 PM CST
Where
Wilson County, 0.85 mi SE of Holloway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.143, -86.308

A tree was blown down across the road at 440 Rocky Valley Road.

Thunderstorm Wind, Macon

When
February 20, 8:42 PM CST
Where
Macon County, Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.520, -86.030

Trees were reportedly blown down all across Macon County, including several in Lafayette.

Thunderstorm Wind, Wilson

When
February 20, 8:45 PM CST
Where
Wilson County, 0.97 mi N of Watertown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.114, -86.132

A tree was blown down blocking North Commerce Road at Knee Road.

Thunderstorm Wind, Marshall

When
February 20, 8:47 PM CST
Where
Marshall County, Chapel Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.630, -86.700

A tree fell onto and crushed a car in Chapel Hill. No injuries were reported.

Thunderstorm Wind, Rutherford

When
February 20, 8:51 PM CST
Where
Rutherford County, 1.39 mi N of Double Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.850, -86.331

Power lines were blown down on Flat Rock Road east of Murfreesboro.

Thunderstorm Wind, Dekalb

When
February 20, 8:54 PM CST
Where
Dekalb County, Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.080, -86.030

A large tree was blown down at Church Street and High Street.

Thunderstorm Wind, Smith

When
February 20, 9:00 PM CST
Where
Smith County, Carthage
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.250, -85.930

Trees and power lines were blown down across the county with numerous power outages.

Thunderstorm Wind, Giles

When
February 20, 9:10 PM CST
Where
Giles County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.200, -87.020

Trees and power lines were blown down in several parts of Giles County.

Thunderstorm Wind, Jackson

When
February 20, 9:15 PM CST
Where
Jackson County, Gainesboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.350, -85.650

Jackson County 911 Center reported numerous trees and power lines blown down across the county with widespread power outages.

Thunderstorm Wind, Jackson

When
February 20, 9:16 PM CST
Where
Jackson County, 2.13 mi WSW of Gainesboro Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
36.387, -85.665

Jackson County 911 Center reported the Jackson County High School gym roof was blown off. The press box at the nearby football stadium was also damaged with a few trees blown down in the area. Aerial photos indicated damage was from a small but intense microburst with debris was blown from south to north. Winds were estimated up to 80 mph.

Thunderstorm Wind, Rutherford

When
February 20, 9:20 PM CST
Where
Rutherford County, 2.26 mi W of Big Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.721, -86.320

A tree was blown down across Interstate 24 blocking lanes near the Epps Mill Road exit.

Thunderstorm Wind, Clay

When
February 20, 9:20 PM CST
Where
Clay County, 1.94 mi WNW of Butlers Lndg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.487, -85.604

The porch of a home was damaged on Tinsley Bottom Road southwest of Celina.

Thunderstorm Wind, Bedford

When
February 20, 9:30 PM CST
Where
Bedford County, 1.37 mi E of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.470, -86.556

A large tree was blown down and blocked Comstock Road.

Thunderstorm Wind, Overton

When
February 20, 9:30 PM CST
Where
Overton County, 2.9 mi N of Poplar Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.372, -85.485

Trees were blown down in the Allons, Hilham, and Timothy communities, including across Allens Chapel Road in Hilham.

Thunderstorm Wind, Clay

When
February 20, 9:33 PM CST
Where
Clay County, 0.11 mi WSW of Dale Hollow
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.549, -85.452

A home received roof damage on Old Highway 53 east of Celina. Multiple trees were also blown down in the area and a subdivision was without power.

Thunderstorm Wind, Bedford

When
February 20, 9:35 PM CST
Where
Bedford County, 1.1 mi ENE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.484, -86.451

A tree and power lines were blown down on East Lane Street.

Thunderstorm Wind, Coffee

When
February 20, 9:45 PM CST
Where
Coffee County, Beech Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.630, -86.250

A tree was blown down on Highway 64 East in Beechgrove blocking the road.

Thunderstorm Wind, Dekalb

When
February 20, 9:45 PM CST
Where
Dekalb County, 1.48 mi SSW of Smithville Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.961, -85.811

A tree was blown down on Smithville Highway just east of Smithville.

Thunderstorm Wind, Coffee

When
February 20, 9:47 PM CST
Where
Coffee County, 1.73 mi W of Noah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.572, -86.231

A couple of trees were blown down along Interstate 24 near Mile Marker 101.

Thunderstorm Wind, Warren

When
February 20, 10:00 PM CST
Where
Warren County, 1.6 mi N of Evanston
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.823, -85.880

A vehicle was blown off the road on Judge Warren Road.

Hail, Fentress

When
February 20, 10:12 PM CST
Where
Fentress County, Pall Mall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.550, -84.970

Thunderstorm Wind, Coffee

When
February 20, 10:27 PM CST to 10:30 PM CST
Where
Coffee County, 0.76 mi SSE of Rutledge Hill to 0.57 mi ENE of Betsy Willis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.310, -85.944

An NWS storm survey found a path of downburst wind damage to the south of the EF1 tornado track. The metal porch of a home on Rutledge Hill Road was destroyed. Several trees were snapped and uprooted along Rutledge Hill Road and Highway 41. Winds were estimated around 70 mph.

Tornado, Coffee

When
February 20, 10:29 PM CST to 10:31 PM CST
Where
Coffee County, 0.14 mi W of Betsy Willis to 1.1 mi ENE of Betsy Willis
Rating
EF1
Path length
1.21 mi
Path width
250 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.330, -85.932

An NWS storm survey confirmed an EF1 tornado touched down along Interstate 24 northwest of Pelham where a tree was snapped and two billboards damaged. Several more trees were uprooted along Betsy Willis Road. A farm suffered significant damage just north of Betsy Willis Road on the west side of Highway 41, with 3 grain silos blown off their base and destroyed and a barn losing part of its roof. An outbuilding at the farm was also destroyed with debris blown southeast across Highway 41. Another barn on the east side of Highway 41 suffered minor roof damage. More trees were blown down east of Highway 41 with another outbuilding destroyed and debris blown across adjacent fields. The tornado then moved into inaccessible forests before lifting. Max winds were estimated up to 90 mph.

Thunderstorm Wind, Warren

When
February 20, 10:30 PM CST
Where
Warren County, 1.39 mi N of Hiawasee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.640, -85.898

Trees were blown down on Cooper Road.

Thunderstorm Wind, Fentress

When
February 20, 10:35 PM CST
Where
Fentress County, 1.35 mi N of Allardt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
36.400, -84.883

Some trees were blown down with power outages 3 miles southeast of Jamestown.

Thunderstorm Wind, White

When
February 20, 10:45 PM CST
Where
White County, 1.42 mi ESE of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.924, -85.446

A tree was blown down on Crossville Highway around 1 mile east of Sparta.

Thunderstorm Wind, Grundy

When
February 20, 10:52 PM CST
Where
Grundy County, 0.22 mi ESE of Laager
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.379, -85.616

Several trees were blown down on roads around Gruetli-Laager and Palmer including on Colony Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497309, 497328, 497310, 497326, 497327, 497329, 497332, 497334, 497341, 497348, 497347, 497936, 497344, 497931, 497933, 497937, 497926, 497349, 497350, 497925, 497930, 497941, 497928, 497929, 497351, 497927, 497932, 497943, 497935, 497945, 497934, 497938, 497939, 497940, 497942, 497944, 497946, 497948, 497947, 497949, and more.